Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Suffering from seasonal allergies. Eye gets red and itchy. Should I consult eye specialist?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I suffer from seasonal allergies and my eyes tend to get red and itchy at times. I have been using vasoconstictor eye drops on and off for about 10 years and now and noticing that my eyes are red if I don't use the drops. I wake up everyday with red eyes so I use some Naphcon and I am good for a couple of hours then the redness comes back worse.

My eyes also burn at times and can get dry. I am going to the eye doctor in 2 days so I am really hoping that my eyes do not have any permanent damage. I have noticed visible blood vessels in my eyes that look really red and then other times look pink-- my eyes NEVER look white. :( I am very upset by this-- if I stop the drops, will my eyes go back to normal?

Should I ask my eye doctor for a steroid drop to help with the withdrawal from the Naphcon?

Posted Mon, 22 Oct 2012 in Vision and Eye Disorders
Answered by Dr. Pavan Kumar Gupta 2 hours later
Thanks for the query.
This is always a problem after using vasoconstrictor eye drops for so long but still it is quite manageable.
It takes some time for the eyes to adjust.
You may require some prescription eye drop like some mild steroid eye drops and prescription anti allergy medicine.
Once these are used for some time,your eyes get adjusted and allergy gradually wanes.
Your eyes are normal and there is no danger for it to get damaged by  the drops you have used.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Suffering from seasonal allergies. Eye gets red and itchy. Should I consult eye specialist? 9 hours later

Thank you for your fast reply! What steroid drop is commonly used to treat this? I uploaded a picture of my eye--although it's hard to see the veins in the picture. Are the prominent veins from the vasoconstrictor drops and will they get better in time? This isn't permanent, is it?

Thanks again, XXXXXXX
Answered by Dr. Pavan Kumar Gupta 1 hour later
As I explained above,there is no danger of any short term or long term damage to your eyes because of this allergy in eyes or by the use of vasoconstrictor eye drops.
Since these are prescription eye drops,you have to consult your doctor for the prescription.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor